Arizona, 2007

Flash Flood in Arizona, December 1, 2007

December 1, 2007 · NWS PSR · 1 event in 1 county or zone

Locally heavy rains and the resulting runoff contributed to flooded roads in North Central Maricopa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Locally heavy rains and the resulting runoff contributed to flooded roads in North Central Maricopa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 1, 9:50 AM MST, 50 minutes earlier.

Area forecast discussion, Dec 1, 9:50 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST SAT DEC 1 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE LOW PRESSURE SYSTEM THAT BROUGHT US THE SIGNIFICANT RAIN WILL
MOVE WELL EAST OF THE AREA TODAY. STRONG HIGH PRESSURE ALOFT FROM
THE PACIFIC WILL BRING PARTLY TO MOSTLY SUNNY SKIES SUNDAY AND A
RETURN TO MOSTLY CLEAR NIGHTS AND SUNNY WARMER DAYS THROUGH NEXT
WEEK.

&&

.SHORT TERM...
QUICK UPDATE...STRONG WINDS CURRENTLY BEING OBSERVED AHEAD OF THE
TROUGH SITUATED ACROSS THE CWA. VWP FROM KIWA RADAR INDICATES 40KT
SOUTHERLY FLOW AT 2K FEET...WHICH MATCHES UP WITH WINDS FROM PLANAR
VELOCITY DATA. SURFACE OBS WERE PICKING UP EARLIER...AND ISSUED WIND
ADVISORY AT 830 AM MST. SINCE THEN...WINDS HAVE CONTINUED TO
INCREASE AHEAD OF THE SYSTEM. BEHIND THE TROUGH...EXPECTING WINDS TO
INCREASE OVER THE NEXT FEW HOURS AS STRONG CAA BEGINS. WIND ADVISORY
ALSO IN EFFECT THERE THROUGH 4 PM PST.

PREVIOUS DISCUSSION...
TODAY...SHORT WAVE TROUGH MOVING THROUGH SONORAN DESERT HAS ACQUIRED
A NEGATIVE TILT...WITH A DRY SLOT OBSERVED ON SATELLITE.
PRECIPITATION ACROSS THE FORECAST AREA HAS DECREASED IN COVERAGE AND
INTENSITY THE PAST FEW HOURS...WITH ONLY A FEW LOW-TOPPED SHOWERS
REMAINING ACROSS SOUTHERN CA AND THE SOUTHWEST AZ DESERTS. ALTHOUGH
MUCH OF THE WIDESPREAD PRECIPITATION HAS MOVED WELL TO OUR NORTH AND
EAST...ENOUGH LOW-LEVEL MOISTURE REMAINS AHEAD OF THE NEXT
TROUGH...CURRENTLY WEST OF THE CENTRAL CA COAST...TO GENERATE
SCATTERED SHOWERS THROUGHOUT THE DAY. CAPES GENERALLY LOOK TOO LOW
FOR ORGANIZED CONVECTION BUT CANNOT RULE OUT THE POSSIBILITY OF
ISOLATED THUNDERSTORMS IF A FEW BREAKS IN THE CLOUDS DEVELOP THIS
AFTERNOON. BIGGEST THREAT WOULD BE STRONG WIND GUSTS...MAINLY ACROSS
EASTERN MARICOPA AND GILA COUNTIES.

SUN-MON...HEIGHTS/THICKNESSES RISE AS A RIDGE BUILDS ACROSS THE
WESTERN STATES. SUN LOOKS TO BE THE COOLEST DAY OF THE WEEK WITH
HIGHS IN THE MID-UPPER 60S FOLLOWED BY A WARMING TREND MON.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
HIGH PRESSURE ALOFT EXTENDING EAST FROM THE PACIFIC WILL CONTINUE
WITH MOSTLY CLEAR NIGHTS AND SUNNY WARM DAYS TUESDAY THROUGH
THURSDAY. A PACIFIC LOW PRESSURE SYSTEM WILL CAUSE TEMPERATURES TO
BEGIN DROPPING BACK LATE NEXT WEEK.

&&

.AVIATION...
DECEMBER 1 1650 GMT (DECEMBER 1 0950 MST)

RAIN SHOWERS WILL REMAIN ACROSS CENTRAL ARIZONA THROUGH THIS
AFTERNOON...WHILE DRY CONDITIONS ARE SETTING IN ACROSS SOUTHEAST
CALIFORNIA AND FAR SOUTHWEST ARIZONA. EXPECT CIGS TO REMAIN
GENERALLY IN THE 3-5KFT RANGE THROUGH THE DAYLIGHT HOURS AT
KPHX/KIWA...WITH NO CIGS AT KYUM/KIPL/KBLH. CIGS WILL BEGIN TO BREAK
LATER TONIGHT...AFTER 06Z...AT KPHX/KIWA.

WINDS INCREASING ACROSS THE FORECAST AREA. WILL LIKELY SEE STRONGEST
WINDS AT KYUM/KBLH/KIPL THIS AFTERNOON FROM THE WEST /GUSTS TO 25 TO
35 KTS/. WINDS WILL LIKELY BE PEAKING AT KPHX/KIWA EARLY THIS
AFTERNOON...FROM 18Z TO 22Z...FROM THE S TO SW WITH GUSTS AROUND 30
KTS.

WINDS DECREASING OVERNIGHT. COMBINED WITH CLEARING SKIES...COOLER
TEMPERATURES...AND LOW LEVELS OF MOISTURE...FOG COULD BE A PROBLEM
SUNDAY MORNING. QUESTIONABLE RIGHT NOW IF THE TEMPERATURE WILL COOL
ENOUGH FOR FOG TO FORM...BUT WILL BE WATCHING CLOSELY. FEEL THAT
VCFG ADEQUATELY HANDLES THE SITUATION AT THIS TIME.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.CLIMATE...

YESTERDAYS RAINFALL TOTAL OF 1.23 INCHES AT SKY HARBOR AIRPORT WAS
THE HIGHEST DAILY RAINFALL SINCE MARCH 11 2006...WHEN 1.40 INCHES
WAS OBSERVED. YESTERDAYS RAINFALL WAS ALSO THE HIGHEST DAILY
NOVEMBER RAINFALL SINCE NOVEMBER 1 1995.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 11 AM MST THIS MORNING FOR
     AZZ022>024-027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...INIGUEZ/HIRSCH
LONG TERM...ELLIS
AVIATION...INIGUEZ
CLIMATE...HIRSCH
Hazardous weather outlook, Dec 1, 5:55 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST SAT DEC 1 2007

AZZ022>024-027-028-021300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL REMAIN IN THE FORECAST AS AN AREA OF LOW PRESSURE IN THE
UPPER LEVELS OF THE ATMOSPHERE MOVES TOWARDS THE AREA. IN ADDITION TO
THE BREEZY CONDITIONS ACROSS THE AREA...ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON...MAINLY ACROSS EASTERN MARICOPA AND
SOUTHERN GILA COUNTIES. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING OCCASIONAL LIGHTNING...HEAVY RAIN AND STRONG WIND GUSTS.

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH 11 AM. AREAS OF
MODERATE TO HEAVY RAIN...MAINLY NORTH AND EAST OF PHOENIX MAY RESULT
IN EXCESS RUNOFF...CAUSING FLOODING OF NORMALLY DRY WASHES AND
STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HIRSCH

The radar

The Phoenix radar (KIWA), 69 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
December 1, 10:40 AM MST to 4:00 PM MST
Where
Maricopa County, 2 mi NNW of Cave Creek to 0.68 mi W of Carefree
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.857, -111.963

Several spotters reported flooding of roads in the Cave Creek area. Washes and low spots draining into the Cave Creek were also flooded. Additional reports of flooding were received. One of the heaviest 24 hour amounts was 3.94 inches at Fraesfield Mountain in Carefree.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65487.